Florida, 2018

Flood in Florida, July 22, 2018

July 22, 2018 · NWS MFL · 1 event in 1 county or zone

A weak surface boundary drapped across the region with enough tropical moisture across the region allowed thunderstorms to develop. Heavy rainfall from training of storms over the same region caused some minor flooding in West Palm Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A weak surface boundary drapped across the region with enough tropical moisture across the region allowed thunderstorms to develop. Heavy rainfall from training of storms over the same region caused some minor flooding in West Palm Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 22, 2:54 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 22, 2:54 PM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Miami FL
354 PM EDT Sun Jul 22 2018

.DISCUSSION...
REST OF TODAY AND TONIGHT: Latest observations and surface analysis
shows a low pressure system situated across the Ohio Valley with a
cold front boundary draped southward affecting much of the east
coast of the US. There is also a pre-frontal trough out ahead of the
boundary that is bringing severe weather to northern and central
Florida this afternoon.

For South Florida, another hot and humid day this afternoon and
evening. The MFL sounding this morning and water vapor satellite
imagery show more moisture has moved into the region compared to
yesterday. Precipitable water values have risen from around 1.5
inches yesterday to above 2 inches today. More coverage of showers
and thunderstorms across South Florida this afternoon and evening.
Rain chances will be highest across the eastern half of peninsula,
where a weak east coast sea breeze has developed. We are also
monitoring the progression of outflow boundaries from the severe and
stronger weather across Central Florida moving southward,if they
make it into our region this will cause more storms to develop
across northern portions of the region. As we move through the
evening more showers and storms will develop along outflow
boundaries and sea breeze interactions. Some of the stronger
thunderstorms will be capable of producing locally heavy
rainfall, gusty winds and small hail.

Temperatures tonight will be in the mid to upper 70s across South
Florida with some coastal regions around 80 degrees tonight.

SHORT TERM(Monday through Mid-Week): The aforementioned low pressure
system accompanied by an upper level low will continue to slowly
move southward, as will the boundary associated with it. The low
pressure system will be anchored over SE CONUS and northern Gulf
through the early part of the week before a second trough moving
through the Great Lakes region will absorb and weaken the low
pressure system. While the low pressure system dominates our weather
pattern the next couple of days an increase in coverage of showers
and thunderstorms across the region with the some of the stronger
storms producing locally heavy rainfall, gusty winds and a chance
for isolated tornadoes around boundary interactions.The threat for
severe weather looks highest around the Lake Okeechobee and Palm
Beach region Monday afternoon. However, there will be potential for
strong storms across all of South Florida each afternoon.

LONG TERM (Late week into the weekend): The subtropical ridge will
build back towards the west towards the end of the week with a more
typical summertime pattern expected across the region. Although
models show moisture lingering around the are a return to more climo
weather. Scattered showers and thunderstorms across the area in the
afternoon and evening hours developing along the east coast and
pushing towards the interior and Gulf coast.

&&

.MARINE...
Scattered showers and thunderstorms across all South
Florida waters for the remainder of today. Southwesterly flow and
fetch will increase seas in the Gulf to 3 to 5 feet in the offshore
Gulf by Monday. Coverage of showers and thunderstorms will continue
to increase as a boundary moves southward down the peninsula.
Throughout the week coverage will be widespread across all local
South Florida waters. Locally higher winds and seas are possible
near any thunderstorms.

&&

.AVIATION...
Showers & storms are developing over the interior. Will push
eastward over the next several hours with varying sub-VFR impacts
possible at the east coast terminals. APF could see some impacts
from nearby convection as well, though it is generally expected to
remain VFR. Convection could linger overnight into the morning,
though thunderstorms are expected later on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  93  77  90  77 /  50  40  70  40
Fort Lauderdale  94  80  92  77 /  50  40  60  40
Miami            92  79  92  78 /  50  30  50  40
Naples           91  81  90  79 /  50  40  60  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

DISCUSSION...33/Kelly
MARINE...33/Kelly
AVIATION...02/RAG
Hazardous weather outlook, Jul 22, 9:24 AM EST, 8 hours 36 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
1024 AM EDT Sun Jul 22 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
230230-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1024 AM EDT Sun Jul 22 2018

...THUNDERSTORMS MAINLY EAST HALF OF SOUTHERN FLORIDA TODAY...
...HEAT INDEX UP TO 107 DEGREES TODAY...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered to numerous thunderstorms are possible this
afternoon and evening, favoring the eastern half of Southern Florida.
Isolated to scattered thunderstorms are possible tonight as well.
Some storms may become strong. The main threats consist of localized
flooding, cloud-to-ground lightning strikes, small hail, and gusty
winds of 45 mph or higher.

Waterspouts: Isolated waterspout activity will be possible today on
all coastal waters.

Tornadoes: Funnel cloud activity is expected today with weak and
brief tornadoes possible this afternoon. Best chances over the eastern
half of Southern Florida.

Temperatures: Heat index values are expected to rise into the 100 to
107 degree range across most of South Florida today, highest around
coastal areas of Palm Beach and Collier Counties.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated to scattered thunderstorms are forecast each afternoon and
early evening through the weekend over the interior region.
Lightning will be the main hazard. Stronger storms early in the week
could bring strong wind gusts and heavy rainfall to portions of South
Florida.

Daytime heat indices of 105 to 107 degrees are possible for the
southern interior and Gulf Coast regions.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail, funnel clouds,
waterspouts, and flooding to the National Weather Service forecast
office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

RAG

In the hours before

Local storm report, Jul 22, 3:50 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
450 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     MARINE TSTM WIND 3 SW KEY BISCAYNE       25.66N  80.19W
07/22/2018  M45 MPH          AMZ630             FL   MESONET

            A MARINE THUNDERSTORM WIND GUST OF 45MPH...39 KTS...WAS
            MEASURED AT XKBS IN BISCAYNE BAY AT 329PM AND 334PM.

&&

EVENT NUMBER MFL1800239

HAGEN
Local storm report, Jul 22, 4:08 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
508 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     MARINE TSTM WIND 3 WNW KEY BISCAYNE      25.71N  80.21W
07/22/2018  M43 MPH          AMZ630             FL   MESONET

            A MARINE THUNDERSTORM WIND GUST OF 43 MPH...37
            KTS...WAS RECORDED AT XDIN IN BISCAYNE BAY AT 416PM

&&

EVENT NUMBER MFL1800240

HAGEN
Special weather statement, Jul 22, 5:00 PM EST, 1 hour before
Special Weather Statement
National Weather Service Miami FL
600 PM EDT SUN JUL 22 2018

FLZ073-222245-
Inland Miami-Dade County FL-
600 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE COUNTY
UNTIL 645 PM EDT...

* At 600 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles west of Intersection Krome
  And Kendall Drive, or 14 miles northwest of The Redland, moving
  east at 15 mph.

* Wind gusts up to 50 mph and excessive cloud-to-ground lightning
  possible with this storm.

* Locations impacted include...
  The Redland, Richmond West, Country Walk, Kendale Lakes, West
  Kendall, Intersection Krome And Kendall Drive, Miccosukee Resort,
  The Crossings, The Hammocks, Tamiami, Goulds, Kendall West,
  Inlikita, Three Lakes and South Miami Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2564 8068 2580 8068 2583 8041 2557 8039
TIME...MOT...LOC 2200Z 271DEG 11KT 2570 8062

KONARIK
Special weather statement, Jul 22, 5:14 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Miami FL
614 PM EDT SUN JUL 22 2018

FLZ071-222300-
Inland Broward County FL-
614 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR BROWARD COUNTY UNTIL 700 PM
EDT...

* At 614 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Intersection Alligator Alley
  And Miami Canal, or 21 miles northwest of Pembroke Pines, moving
  southeast at 10 mph.

* Wind gusts up to 50 mph and excessive cloud-to-ground lightning
  possible with this storm.

* Locations impacted include...
  Mile Marker 30 On Alligator Alley, East Toll Gate On Alligator
  Alley, Intersection Alligator Alley And Miami Canal and West
  Broward Rec. Area On Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2609 8075 2627 8067 2624 8044 2596 8050
TIME...MOT...LOC 2214Z 297DEG 9KT 2614 8064

KONARIK
Special weather statement, Jul 22, 5:22 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Miami FL
622 PM EDT SUN JUL 22 2018

FLZ068-168-222315-
Coastal Palm Beach County FL-Metro Palm Beach County FL-
622 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PALM BEACH COUNTY
UNTIL 715 PM EDT...

* At 622 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Schall Circle, or over West
  Palm Beach. This storm was nearly stationary.

* Wind gusts up to 50 mph and excessive cloud-to-ground lightning
  possible with this storm.

* Locations impacted include...
  West Palm Beach, Wellington, Lake Worth, Riviera Beach, Palm Beach,
  Greenacres, Royal Palm Beach, Palm Springs, Lantana, Lake Park,
  Atlantis, Haverhill, Cloud Lake, Palm Beach International Airport,
  Port Of Palm Beach, Golden Lakes, Gun Club Estates, Royal Palm
  Estates, Schall Circle and Lake Belvedere Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2680 8003 2658 8003 2664 8020 2678 8019
TIME...MOT...LOC 2222Z 275DEG 2KT 2671 8009

KONARIK
Local storm report, Jul 22, 5:26 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
626 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     MARINE TSTM WIND 1 NNE PALM BEACH        26.72N  80.03W
07/22/2018  M45 MPH          AMZ650             FL   MESONET

            A MARINE THUNDERSTORM WIND GUST OF 45 MPH/ 39 KNOTS WAS
            RECORDED BY THE WEATHER BUG MESONET SITE WTPBH LOCATED
            AT WEST PALM BEACH FIRE STATION 1 AT 619 PM EDT.

&&

EVENT NUMBER MFL1800241

KELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Palm Beach

When
July 22, 6:00 PM EST to 9:00 PM EST
Where
Palm Beach County, 0.93 mi SW of Golf to 0.49 mi NW of Westgate
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
26.710, -80.060

Multiple reports of flooded roadways from broadcast media partners in West Palm Beach. Many roadways were closed including N Australian Avenue from Banyan Blvd to Palm Beach Lakes Blvd. This included an area near an outlet mall at Palm Beach Lakes and Village Boulevards, as well as neighborhoods in the region.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775361.